Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 46, NWS Miami, FL

May 7, 2009

NWS Miami, FL issued this red flag warning at May 7, 2009, 2:58 AM EDT. It took effect at May 7, 2009, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2009, 2:58 AM EDT (06:58 UTC)
In effect from
May 7, 2009, 1:00 PM EDT
Expired
May 7, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Miami, FL

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 070658
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
258 AM EDT THU MAY 7 2009

...RED FLAG WARNING FOR GLADES AND HENDRY COUNTIES 1 PM THROUGH 7
PM TODAY FOR 4 OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY
BELOW 35 PERCENT...

FLZ063-066-072300-
/O.UPG.KMFL.FW.A.0035.090507T1700Z-090507T2300Z/
/O.NEW.KMFL.FW.W.0046.090507T1700Z-090507T2300Z/
GLADES-HENDRY-
258 AM EDT THU MAY 7 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. THIS IS AN UPGRADE OF THE PREVIOUS FIRE WEATHER WATCH.

AIR TEMPERATURES WILL ONCE AGAIN WARM INTO THE LOWER 90S ACROSS
THE WARNING AREA THIS AFTERNOON...WHICH WILL RESULT IN DEEP
MIXING AND THE TRANSPORT OF DRIER AIR TO THE SURFACE. THESE
CONDITIONS WILL RESULT IN 4 OR MORE CONSECUTIVE HOURS OF RELATIVE
HUMIDITY BELOW 35 PERCENT TODAY...AND WILL COMBINE WITH VERY DRY
FUELS TO CREATE DANGEROUS RED FLAG CONDITIONS THIS AFTERNOON AND
EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

GS/RGH
1 follow-up statement
000 
WWUS82 KMFL 072122
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
522 PM EDT THU MAY 7 2009

...RED FLAG WARNING FOR GLADES AND HENDRY COUNTIES 1 PM THROUGH
7 PM TODAY FOR 4 OR MORE CONSECUTIVE HOURS OF RELATIVE HUMIDITY
BELOW 35 PERCENT...

FLZ063-066-081200-
/O.NEW.KMFL.FW.A.0036.090508T1600Z-090509T0000Z/
/O.CON.KMFL.FW.W.0046.000000T0000Z-090507T2300Z/
GLADES-HENDRY-
522 PM EDT THU MAY 7 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING FOR 4 OR MORE CONSECUTIVE HOURS OF BELOW 35 PERCENT
RELATIVE HUMIDITIES...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR 4 OR MORE CONSECUTIVE HOURS OF BELOW 35
PERCENT RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING. A RED FLAG WARNING ALSO REMAINS IN EFFECT UNTIL 7 PM EDT
THIS EVENING.

AIR TEMPERATURES CONTINUE TO WARM INTO THE LOWER TO MID 90S ACROSS
THE WARNING AREA THIS AFTERNOON...WHICH HAS RESULTED IN DEEP MIXING
AND THE TRANSPORT OF A DRIER AIRMASS TO THE SURFACE. THESE
CONDITIONS WILL RESULT IN 4 OR MORE CONSECUTIVE HOURS OF RELATIVE
HUMIDITY BELOW 35 PERCENT TODAY, AND WILL COMBINE WITH VERY DRY
FUELS TO CREATE DANGEROUS RED FLAG CONDITIONS EARLY THIS EVENING.
SIMILAR CONDITIONS ARE ANTICIPATED ON THURSDAY AFTERNOON...AND A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE SAME AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE OCCURRING NOW. A COMBINATION OF LOW RELATIVE HUMIDITY AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

FLZ070-081200-
/O.NEW.KMFL.FW.A.0036.090508T1600Z-090509T0000Z/
INLAND COLLIER-
522 PM EDT THU MAY 7 2009

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR 4 OR MORE CONSECUTIVE HOURS OF BELOW 35 PERCENT
RELATIVE HUMIDITIES OVER NORTHERN INLAND COLLIER COUNTY...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING. 

AIR TEMPERATURES SHOULD WARM UP TO AROUND 90 DEGREES WITH DEW
POINTS FALLING TO THE MID TO UPPER 50S FRIDAY AFTERNOON. THIS WILL
RESULT IN DEEP MIXING AND THE TRANSPORT OF A DRIER AIRMASS TO THE
SURFACE. THESE CONDITIONS WILL RESULT IN 4 OR MORE CONSECUTIVE
HOURS OF RELATIVE HUMIDITY BELOW 35 PERCENT FRIDAY AFTERNOON, AND
WILL COMBINE WITH VERY DRY FUELS TO CREATE DANGEROUS RED FLAG
CONDITIONS FRIDAY AFTERNOON OVER NORTHERN INLAND COLLIER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

BAXTER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at May 7, 1:23 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 7, 1:23 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
123 AM EDT THU MAY 7 2009

.AVIATION...
THICK CIRRUS CANOPY WILL CONTINUE TO OVERSPREAD SOUTH FL OVERNIGHT
AND THURSDAY. DRAINAGE FLOW MAY DEVELOP LATER TONIGHT AT EAST
COAST TERMINALS SO WINDS MAY BECOME LIGHT AND VARIABLE TOWARDS
SUNRISE. ESE WINDS 12KTS OR LESS ANTICIPATED AT ALL TERMINALS TODAY WITH
GULF COAST SEA BREEZE PROVIDING A SHIFT TO SW AT KAPF BETWEEN
16-17Z. WINDS WILL BECOME LIGHT ESE AGAIN THIS EVENING AROUND SUNSET.

/STRASSBERG

&&

.PREV DISCUSSION... /ISSUED 722 PM EDT WED MAY 6 2009/
W/E COAST SEA BREEZES AGAIN COLLIDED OVER THE INTERIOR LATE THIS
AFTERNOON BUT ONLY A FEW SHORT-LIVED SHOWERS POPPED UP ONLY TO
RAPIDLY DIMINISH. A WEAK SHORT WAVE ALOFT MOVING OVER S FLA ALLOWED
SHOWERS TO PERSIST...MAINLY OVER COLLIER COUNTY...LAST NIGHT WITH
0.94, 0.72 AND 0.18 INCHES OF RAIN FALLING AT MILES CITY, PANTHER
WEST AND PANTHER EAST (3 REMOTE AREA WEATHER STATIONS IN AND NEAR
THE DEEP FIRE SITE. WITH CALM WINDS AND NEARLY CLEAR SKIES, SOME
PATCHY FOG CAN AGAIN BE EXPECTED IN THE INTERIOR  OF S FLA BUT SMOKE
MAY BE LESS OF AN ADDITIONAL RESTRICTION OF VISIBILITY AS THE RAIN
FALL FELL ON THE FIRE AREA. CHANCES OF RAIN HAVE BECOME NIL AND
UPDATED ZFP PACKAGE WILL REFLECT THIS TREND.

IN THE MARINE ZONES...NO SIGNIFICANT CHANGES PLANNED.

PREVIOUS DISCUSSION...
PARTLY CLOUDY AND WARM CONDITIONS PREVAIL ACROSS SOUTH FLORIDA
THIS AFTERNOON...WITH ONLY A FEW SHOWERS OCCURRING OVER THE OPEN
ATLANTIC WATERS EAST OF THE MAINLAND. ALTHOUGH SOME OF THIS
ACTIVITY WILL MOVE ONSHORE PERIODICALLY THIS AFTERNOON IN
SOUTHEASTERLY STEERING FLOW REGIME...THE HIGHEST CHANCES FOR LATE
AFTERNOON/EARLY EVENING SHOWERS WILL BE OVER THE NORTHWEST
INTERIOR ZONES...WHERE CONVERGENCE WILL BE MAXIMIZED ALONG INLAND
MOVING GULF COAST SEA BREEZE. SHORT TERM MODELS ARE IN GENERAL
AGREEMENT THAT SOUTH FLORIDA WILL REMAIN POSITIONED BENEATH A
SHORTWAVE RIDGE AXIS ALOFT THAT EXTENDS EASTWARD FROM A LARGE MID-
TROPOSPHERIC ANTICYCLONE CENTERED WEST OF THE BAJA PENINSULA. THIS
WILL MAINTAIN SIMILAR WEATHER CONDITIONS ACROSS THE AREA TONIGHT
AND TOMORROW...WITH LANDMASS COOLING ALLOWING AN OFFSHORE BREEZE
TO DEVELOP ALONG BOTH COASTS OVERNIGHT...AND PATCHY FOG (AND
SMOKE) POSSIBLE ACROSS THE INTERIOR. A VERY SLIGHT INCREASE IN THE
COVERAGE OF SHOWERS MAY OCCUR DURING A BRIEF PERIOD FROM THURSDAY
AFTERNOON INTO FRIDAY MORNING...AS MODELS SUGGEST A WEAK MID-LEVEL
VORT MAX WILL SLIDE SOUTHEASTWARD AROUND NORTHWESTERN PERIPHERY OF
THE RIDGE ALOFT. HOWEVER...GIVEN UNCERTAINTIES IN AVAILABILITY OF
MOISTURE...WILL MAINTAIN POP AT 10 PERCENT. ANY INCREASE IN SHOWER
ACTIVITY WILL BE VERY BRIEF...AS MID-LEVEL RIDGE AND ASSOCIATED
SUBSIDENCE INVERSION SHOULD RESTRENGTHEN ACROSS THE AREA FROM
FRIDAY INTO FRIDAY NIGHT. REGARDING TEMPERATURES...WILL MAINTAIN A
PERSISTENCE FORECAST...WITH MAV/MET NUMBERS CLOSE THROUGH THE
SHORT TERM PERIOD. HIGHS WILL LIKELY REACH INTO THE UPPER 80S AND
LOWER 90S BOTH THURSDAY/FRIDAY AFTERNOONS OVER THE INTERIOR...WITH
OFFSHORE FLOW AND LOWS IN THE UPPER 60S/LOWER 70S EXPECTED ALONG
BOTH COASTS AT NIGHT.

IN THE EXTENDED FORECAST...GLOBAL MODELS INDICATE VERY LITTLE
OVERALL CHANGE TO THE STAGNANT BUT BENIGN WEATHER PATTERN THAT
HAS BEEN IN PLACE RECENTLY...AS MID/UPPER-LEVEL SUBTROPICAL RIDGE
WILL CONTINUE TO BE THE DOMINANT FEATURE. THERE ARE SOME
INDICATIONS THAT THE PATTERN MAY SHIFT SUBTLY BY EARLY NEXT WEEK
AS A BROAD AREA OF HEIGHT FALLS MOVING ACROSS THE NORTHERN PLAINS
AND GREAT LAKES REGION ERODES THIS RIDGE TO THE POINT THAT IT
BEGINS TO RETREAT WESTWARD...WITH WEAK NORTHWEST FLOW ALOFT
DEVELOPING ACROSS SOUTH FLORIDA. WEAK MID-LEVEL WAVES EMBEDDED IN
THE NORTHWEST FLOW ALOFT MAY SLIGHTLY ENHANCE SHOWER ACTIVITY
PERIODICALLY FROM LATE WEEKEND INTO EARLY NEXT WEEK...BUT
CONFIDENCE IS NOT HIGH ENOUGH TO PLACE ANYTHING GREATER THAN A 10
POP IN THE FORECAST AT THIS TIME. RIDGE ALOFT WILL LIKELY EXPAND
BACK OVER THE FORECAST AREA BY THE END OF THE PERIOD...IN ADVANCE
OF A STRONGER UPPER VORT MAX MOVING EASTWARD ACROSS THE NORTHERN
PLAINS. OVERALL...WILL MAKE NO CHANGES TO THE EXTENDED FORECAST AT
THIS TIME.

MARINE...
NO MARINE WEATHER CONCERNS THIS FORECAST PERIOD...WITH EAST TO
SOUTHEAST FLOW OF 8-12 KNOTS PREVAILING FOR MUCH OF THE PERIOD.
THE ONLY EXCEPTION TO THIS WILL BE A LIGHT OFFSHORE COMPONENT IN
THE NEAR SHORE WATERS EACH NIGHT...ASSOCIATED WITH LAND BREEZE.
REGARDLESS...EXPECT SEAS TO REMAIN 2-3 FEET AT MOST IN THIS
REGIME...WITH A SLIGHT RISK OF RIP CURRENTS PERSISTING ALONG THE
ATLANTIC COAST.

FIRE WEATHER...
RFW CONTINUES FOR GLADES/HENDRY COUNTIES THIS AFTERNOON...AND WILL
ISSUE FIRE WEATHER WATCH FOR THURSDAY...AS SIMILAR CONDITIONS
ARE ANTICIPATED. HIGH TEMPERATURES RISING INTO THE UPPER 80S/LOWER
90S DURING THE AFTERNOONS WILL ALLOW FOR DEEP MIXING OF DRY AIR
ALOFT...AND FUTURE RFWS MAY BE REQUIRED FOR SEVERAL MORE DAYS
ACROSS THIS PORTION OF THE FORECAST AREA. OTHERWISE...NO CONCERNS
FOR REMAINDER OF FIRE WEATHER ZONES...WITH MINIMUM AFTERNOON RH
EXPECTED TO REMAIN SAFELY ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  68  85  72 / 10 10 10 10
FORT LAUDERDALE  87  73  87  74 / 10 10 10 10
MIAMI            88  72  88  73 / 10 10 10 10
NAPLES           87  68  87  70 / 10 10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM 1 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR FLZ063-FLZ066.

AM...NONE.
GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, May 6, 6:30 PM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
630 PM EDT WED MAY 6 2009

FLZ063-066>075-168-172>174-071100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
630 PM EDT WED MAY 6 2009

...PATCHY DENSE FOG POSSIBLE INTERIOR AGAIN TONIGHT...
...SLIGHT RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

VISIBILITY: PATCHY FOG WILL BE POSSIBLE TONIGHT ACROSS PORTIONS OF
INTERIOR SOUTH FLORIDA. THERE WILL BE THE POSSIBILITY OF VISIBILITY
FALLING TO ONE QUARTER OF A MILE OR LESS. MOTORISTS ARE URGED TO
EXERCISE CAUTION WHILE DRIVING ACROSS INTERIOR AREAS AGAIN TONIGHT.

RIP CURRENTS: EAST SOUTHEAST WINDS OF 10 MPH OR LESS ACROSS THE
ATLANTIC WATERS WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC COAST BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONSHORE FLOW ALONG THE ATLANTIC COAST WILL CONTINUE SOME RISK OF RIP
CURRENTS AT THE ATLANTIC BEACHES THROUGH LATER THIS WEEK.

ISOLATED THUNDERSTORMS ARE POSSIBLE TOWARDS THE END OF THIS WEEK
ACROSS THE LAKE OKEECHOBEE REGION. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:29 AM EDTSpecial Marine WarningMFL61 min
May 7, 10:38 AM EDTSpecial Marine WarningMFL52 min
May 7, 5:22 PM EDTFire Weather WatchMFL12 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.